Texas, 2017

Flash Flooding and Flooding in Texas, April 17, 2017

April 17, 2017 · NWS FWD · 12 events in 5 counties and zones

Showers and thunderstorms dumped locally heavy rain and caused flash flooding in some areas as an upper level disturbance moved across the region. The heaviest rain occurred primarily across the Red River counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Showers and thunderstorms dumped locally heavy rain and caused flash flooding in some areas as an upper level disturbance moved across the region. The heaviest rain occurred primarily across the Red River counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 17, 6:07 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 17, 6:07 AM CST, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
707 AM CDT Mon Apr 17 2017

.AVIATION...
/12Z TAFs/

At daybreak, MVFR ceilings were confined to Central and East
Texas. A 30-knot low-level jet has a westerly component, which
should further delay the arrival of these low clouds this
morning. Eventually, the ceilings will arrive, but this process
may be disrupted if the convection to the north continues to
back-build. The low-level jet is aiding the gradual southern
expansion of the ongoing activity, but as this inflow weakens
this morning, this expansion is unlikely to continue. However, the
outflow boundaries the activity is producing may focus additional
development this afternoon. Confidence in direct impacts at
terminals remains too low for categorical thunder, but will keep a
window of VCTS. The impulses responsible for this unsettled
weather will then shift east. Rounds of morning stratus may
continue to occur the next few days but without the threat of any
convection.

25

&&

.PREV DISCUSSION... /ISSUED 342 AM CDT Mon Apr 17 2017/
Convection continues to fire early this morning due to two
separate pieces of energy. The first is a shortwave over South
Texas which is fueling a complex of storms in that region. The
second subtle shortwave is approaching the Central Plains and is
supplying weak large scale lift to aid in the life of the linear
MCS currently across Oklahoma and Arkansas. North Texas will not
see any direct impacts from these two upper features. However, it
will remain moist and unstable over the region through the day so
scattered convection is likely to develop, especially on any
outflow boundaries that wander into the region. The most likely
place for this to happen will be across the northern zones due to
a developing cold pool across the Central Plains. The South Texas
complex may have the reverse effect and actually modify/hinder
moisture moving into the region. Since there are opposing factors
at work here, we will keep PoPs in the chance category for all but
the Red River zones. The severe threat looks low overall due to
unfavorable wind profiles. However, small hail and gusty winds
will be possible with the stronger storms due to moderate
instability in place. The bigger threat will actually be from
locally heavy rainfall due to weak steering flow and adequate
precipitable water values.

Shower and thunderstorm chances will slowly end from west to east
tonight as weak large scale subsidence develops behind the
departing shortwaves. While the northern wave will move relatively
quickly, the southern wave will take its sweet time and linger
over the Upper Texas Coast on Tuesday. Therefore, we will leave
some low PoPs across the eastern zones through Tuesday.

Weak upper level high pressure will fill in across the state
Tuesday night and remain in place through Thursday, resulting in
warm and rain-free weather. High temperatures will be mainly in
the 80s with lows in the 60s.

The upper ridge will shift to the east Thursday night/Friday as a
strong southern branch upper trough moves into the Central
Rockies. The latest model runs of the GFS and ECMWF keep the bulk
of the energy with this system across the Central Plains but do
move the attendant cold front through North Texas Friday night
through Saturday. There should be plenty of moisture and
instability for showers and thunderstorms beginning Thursday
night. Storms chances will increase with the arrival of the cold
front Friday night and end from northwest to southeast Saturday.
It still appears that there will be some severe storms with this
system most likely in the form of a squall line Friday night/
Saturday morning.

Once the cold front moves through the region, much cooler and
drier air will filter in Saturday night through Sunday. Highs
Saturday and Sunday will be mainly in the lower 60s with lows
Saturday night from the middle 40s to the middle 50s.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    82  64  83  65  85 /  40  20   5   5   0
Waco                80  62  82  64  84 /  40  20  20  10   0
Paris               78  62  80  62  83 /  50  30  20   5   0
Denton              80  62  82  63  85 /  50  20   5   0   0
McKinney            79  62  81  64  83 /  50  20  10   5   0
Dallas              82  65  83  66  85 /  40  20   5   5   0
Terrell             80  63  82  64  84 /  40  20  10  10   0
Corsicana           81  64  82  64  83 /  40  20  20  10   0
Temple              80  62  81  64  84 /  40  20  20  10   0
Mineral Wells       81  61  83  62  86 /  40  20   5   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

25/79
Hazardous weather outlook, Apr 17, 4:15 AM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
515 AM CDT Mon Apr 17 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
515 AM CDT Mon Apr 17 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
There is a chance of thunderstorms across all of North and Central
Texas today. The greatest chances this morning will be along the Red
River. The activity early in the day may leave outflow boundaries to
focus additional development this afternoon. A few storms could
become strong with gusty winds and small hail, but with negligible
wind shear, the threat of severe storms is low. These weak steering
currents will result in slow-moving storms that will be capable of
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorm chances will end on Tuesday as the upper disturbances
responsible for this recent bout of unsettled weather move east of
the region.

A cold front will approach the Red River Thursday night and Friday,
bringing a chance of thunderstorms to areas mainly north of the I-20
corridor. The storm chances will increase Friday night into Saturday
as a strong storm system swings through the Plains and a cold front
surges through North and Central Texas. A line of storms may
accompany the front. Some of these storms could be severe.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

25

In the hours before

Special weather statement, Apr 17, 2:29 AM CST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Fort Worth TX
329 AM CDT MON APR 17 2017

TXZ093-170900-
Grayson TX-
329 AM CDT MON APR 17 2017

...SPECIAL WEATHER STATEMENT...

At 326 AM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Howe, or near Sherman, moving northeast
at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Bells, Tom Bean, and Luella.

LAT...LON 3389 9663 3389 9658 3385 9663 3384 9662
      3382 9658 3382 9653 3377 9650 3378 9644
      3373 9638 3351 9639 3346 9658 3356 9694
      3385 9686 3387 9681 3386 9678 3382 9676
      3383 9671 3392 9666
TIME...MOT...LOC 0826Z 231DEG 18KT 3354 9657

25
Special weather statement, Apr 17, 3:02 AM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
402 AM CDT MON APR 17 2017

TXZ093>095-170930-
Lamar TX-Grayson TX-Fannin TX-
402 AM CDT MON APR 17 2017

...SPECIAL WEATHER STATEMENT...

At 359 AM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Steedham and Hanger, or about 10 miles
west of Denison, moving northeast at 15 mph.

Half inch hail will be possible with this storm.

This strong thunderstorm will be near...
  Knollwood around 410 AM CDT.
  Denison and Eisenhower State Park around 430 AM CDT.

Other storms in Grayson, Fannin, and Lamar counties will also be
capable of producing small hail.

LAT...LON 3388 9554 3388 9531 3344 9531 3359 9671
      3374 9687 3387 9681 3383 9671 3392 9667
      3389 9658 3384 9662 3377 9650 3378 9643
      3369 9634 3377 9629 3376 9619 3384 9615
      3389 9594 3384 9577 3389 9575 3394 9559
TIME...MOT...LOC 0859Z 220DEG 14KT 3372 9674

25
Special weather statement, Apr 17, 4:05 AM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
505 AM CDT MON APR 17 2017

TXZ091-092-171030-
Cooke TX-Montague TX-
505 AM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MONTAGUE AND
NORTHWESTERN COOKE COUNTIES UNTIL 530 AM CDT...

At 504 AM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm near the Montague/Cooke county line, or a few
miles east of Saint Jo, moving east at 10 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Muenster around 530 AM CDT.

LAT...LON 3391 9746 3384 9746 3382 9743 3382 9737
      3388 9733 3386 9733 3389 9731 3386 9726
      3392 9723 3389 9718 3384 9717 3383 9720
      3380 9721 3373 9716 3363 9745 3374 9763
      3390 9757 3392 9751
TIME...MOT...LOC 1004Z 259DEG 11KT 3374 9747

25
Special weather statement, Apr 17, 5:26 AM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
626 AM CDT MON APR 17 2017

TXZ102-171200-
Wise TX-
626 AM CDT MON APR 17 2017

...SPECIAL WEATHER STATEMENT...

At 625 AM CDT, Doppler radar was tracking a strong thunderstorm near
Alvord, or 7 miles north of Decatur, moving east at 10 mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Wise
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3343 9738 3332 9739 3330 9762 3333 9769
      3343 9762 3344 9751
TIME...MOT...LOC 1125Z 260DEG 10KT 3333 9759

79
Special weather statement, Apr 17, 5:51 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
651 AM CDT MON APR 17 2017

TXZ091-092-171215-
Cooke TX-Montague TX-
651 AM CDT MON APR 17 2017

...SPECIAL WEATHER STATEMENT...

At 650 AM CDT, Doppler radar was tracking a strong thunderstorm near
Forestburg, or 18 miles west of Gainesville, moving northeast at 30
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Gainesville, Muenster, St. Jo, Lindsay, Thackerville and Forestburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3385 9717 3385 9705 3384 9717 3379 9709
      3383 9720 3372 9714 3350 9731 3349 9747
      3355 9760 3389 9745 3385 9746 3384 9746
      3382 9738 3388 9733 3387 9733 3389 9731
      3386 9726 3392 9723
TIME...MOT...LOC 1150Z 204DEG 24KT 3358 9747

79

The radar

The Shreveport radar (KSHV), 206 km away, was scanning. The volume nearest the first event began at 13:29 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 5 flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Lamar

When
April 17, 7:30 AM CST to 10:15 AM CST
Where
Lamar County, 0.57 mi S of Givens to 1.85 mi NE of Howland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.672, -95.501

Lamar County Sheriff's Department reported that several roads were closed near the city or Paris, including U.S. Hwy 271 at Cobb Ranch Road, FM 905 at CR 13400 and CR 43900 at U.S. Highway 82.

Flash Flood, Lamar

When
April 17, 7:30 AM CST to 10:15 AM CST
Where
Lamar County, 1.48 mi NNE of Globe to 0.8 mi ENE of Globe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.749, -95.689

Lamar County Sheriff's Department reported that FM 79 near the city of Sumner was closed due to high water.

Thunderstorm Wind, Grayson

When
April 17, 8:16 AM CST
Where
Grayson County, 2.07 mi NW of Sherman Muni Arpt
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.650, -96.606

Emergency management reported that a large tree was snapped above ground, taking out a power pole and some power lines on Orange Street in the city of Sherman, TX.

Flood, Grayson

When
April 17, 9:09 AM CST to 10:00 AM CST
Where
Grayson County, 0.19 mi N of Bells to 0.2 mi SSW of Bells
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.613, -96.410

Bells Police Department reported a foot of water across the intersection of Broadway and Hwy 56, forcing them to close the road.

Hail, Jack

When
April 17, 11:35 AM CST
Where
Jack County, Jermyn
Measured
1.25 in hail
Reported by
Social Media
Coordinates
33.270, -98.380

A social media report indicated half-dollar sized hail in the city of Jermyn.

Flood, Wise

When
April 17, 1:41 PM CST to 3:45 PM CST
Where
Wise County, 4.37 mi ESE of Bridgeport Muni Arpt to 5.24 mi ESE of Bridgeport Muni Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.147, -97.759

A trained spotter reported street flooding near the intersection of FM 2123 and Sunflower Rd in Paradise, TX.

Flood, Wise

When
April 17, 1:47 PM CST to 3:45 PM CST
Where
Wise County, 0.55 mi ESE of Bridgeport to 0.91 mi SE of Bridgeport
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
33.217, -97.761

Amateur radio reported street flooding near the intersection of 9th Street and Turkey Creek Trail in the city of Bridgeport, TX.

Flash Flood, Dallas

When
April 17, 2:12 PM CST to 5:00 PM CST
Where
Dallas County, 1.61 mi SE of Sowers to 1.12 mi SE of Sowers
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.804, -96.959

Emergency management reported that there were multiple high water calls involving stalled motorists on Shady Grove Rd between MacArthur Blvd and Loop 12 in the city of Irving, TX.

Flash Flood, Dallas

When
April 17, 2:22 PM CST to 5:00 PM CST
Where
Dallas County, 2.17 mi NE of Sowers to 1.46 mi WNW of Irving
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.840, -96.951

Emergency management reported that the westbound service road of Hwy 183 between Carl Rd and O'Connor Blvd is being closed due to high water.

Flood, Dallas

When
April 17, 2:24 PM CST to 5:00 PM CST
Where
Dallas County, 0.92 mi SW of Cockrell Hill to 0.85 mi SW of Cockrell Hill
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.709, -96.879

A media report indicated high water in Kiest Blvd near the intersection of Westmoreland Dr in southwest Dallas, with at least one stalled vehicle.

Flood, Dallas

When
April 17, 2:36 PM CST to 5:00 PM CST
Where
Dallas County, 2.32 mi WSW of Highland Park to 2.1 mi WSW of Highland Park
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.806, -96.806

A social media report indicated high water at the intersection of Turtle Creek Blvd and Cedar Spring Rd.

Flash Flood, Dallas

When
April 17, 2:37 PM CST to 5:00 PM CST
Where
Dallas County, 3.08 mi W of Duncanville to 2.01 mi N of Cedar Hill
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.642, -96.952

A social media report indicated that Dallas Fire and Rescue was on the scene of high water over the roadway and that the intersection was about to be closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693518, 693519, 693802, 693801, 693655, 693666, 693667, 693659, 693664, 693657, 693658, 693665.